Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 58, NWS Jackson, MS

March 17, 2002Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 17, 2002, 5:43 PM CST for Clay County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2002, 5:43 PM CST (23:43 UTC)
Expired
Mar 17, 2002, 6:15 PM CST
In force
32 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clay County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
362 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 172343
SVRJAN
MSC025-180015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
542 PM CST SUN MAR 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 615 PM CST

* AT 542 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER CLAY COUNTY...OR JUST NORTH OF 
MONTPELLIER...MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL AFFECT THE RURAL AREAS OF CLAY COUNTY


HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3382 8904 3368 8890 3397 8843 3415 8860

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:31 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 17, 2:31 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CST SUN MAR 17 2002

MAIN FORECAST CONCERNS CONTINUE TO DEAL WITH ANYTHING RELATED TO THE
FRONTAL BOUNDARY OVER THE FORECAST AREA.

SYNOPSIS...
A FRONTAL BOUNDARY OVER THE MID-SOUTH WILL MOVE NORTH TONIGHT
THROUGH MONDAY.  A STORM SYSTEM WILL DEVELOP OVER THE SOUTHERN
PLAINS...THEN MOVE INTO THE LOWER MISSISSIPPI RIVER VALLEY TUESDAY.
AFTER THE SYSTEM EXITS THE AREA WEDNESDAY...HIGH PRESSURE WILL
DOMINATE WEATHER CONDITIONS.  SHOWER AND THUNDERSTORM POSSIBILITIES
WILL CONTINUE INTO EARLY THIS WEEK...WITH GREATER CHANCES EXPECTED
TUESDAY.

DISCUSSION...
THE ATMOSPHERE OVER MUCH OF THE FORECAST AREA...ESPECIALLY CENTRAL
AND SOUTH...REMAINS CAPPED.  OUR 12Z SOUNDING HAD A 9 DEGREE C
TEMPERATURE AT 700 MB...WITH A FAIRLY DEEP SUBSIDENCE INVERSION
BETWEEN 850 AND 750 MB.  FARTHER NORTH...A WEAKER CAP AND THE
WOBBLING FRONT MAY ALLOW A FEW MORE SHOWERS TO BE SEEN HERE.
WHILE I WOULD NOT EXPECT TO SEE A WHOLE LOT OF SHOWER ACTIVITY IN
THE CENTRAL AND SOUTH...STRANGER THINGS HAVE HAPPENED AND WILL LOOK
AT RADAR/OBSERVATIONAL TRENDS BEFORE SENDING.

IN THE SHORT TERM...SOUTHWESTERLY FLOW ALOFT WILL KEEP SENDING
DISTURBANCES ALONG THE FRONT AT LEAST THROUGH MONDAY.  MOST OF THE
QG FORCING FOR THE CONVECTION SHOULD REMAIN ALONG THE FRONT...
GENERALLY IN THE MID-SOUTH AS THE FRONT BEGINS LIFTING NORTH IN
EARNEST TONIGHT/MONDAY.  850 MB THETA-E VALUES OF AT LEAST 320K ARE
FORECAST REMAIN OVER THE AREA THROUGH THROUGH THE START OF NEXT
WEEK.  SO...WHILE I CANT RULE OUT ISOLATED/SCATTERED SHOWERS...THE
MAIN FOCUS FOR PRECIP WILL REMAIN ALONG THE FRONT.  CURRENT POP
TRENDS LOOK TO BE OK...BUT I MAY DO SOME MINOR TWEAKING.

THEN THINGS BEGIN TO CHANGE.  AFTER LIFTING NORTH...THE FRONT SHOULD
WAIT NEAR THE MISSISSIPPI RIVER FOR OUR NEXT SYSTEM...WHICH IS SEEN
ON THE WATER VAPOR LOOP ENTERING CALIFORNIA.  BY TUESDAY...THE
REGION BEGINS TO COME UNDER THE RIGHT-REAR ENTRANCE REGION OF AT
LEAST AT A 100 KT UPPER JET.  UPWARD VERTICAL VELOCITIES SHOULD
INCREASE OVER THE LOWER MISSISSIPPI VALLEY BY TUESDAY NIGHT IN
RESPONSE TO THIS SYSTEM BEGINNING TO LIFT OUT.  THIS SHOULD PUSH THE
FRONT INTO THE FORECAST AREA TUESDAY NIGHT...AND THROUGH THE AREA
WEDNESDAY.  GIVEN THE AMOUNT OF FORCING...MOISTURE...AND INSTABILITY
WITH THIS SYSTEM...SHOWERS AND THUNDERSTORMS SHOULD BE MORE
PLENTIFUL TUESDAY AFTERNOON AND NIGHT.

THE FRONT SHOULD EXIT THE STATE WEDNESDAY.  THEN SURFACE HIGH
PRESSURE WILL BUILD INTO THE REGION THURSDAY AND BEGIN TO MOVE EAST
BY SUNDAY.  A HIGHLY MERIDIONAL UPPER FLOW (RIDGE WEST/TROUGH EAST)
WILL BE NOTED THROUGH THE FIRST HALF OF THE WEEKEND...BEFORE
BREAKING DOWN SUNDAY AS A SYSTEM BEGINS DEVELOPING IN THE WESTERN
U.S.  A LITTLE BOUNDARY LAYER MOISTURE IS STILL PROGGED TO MOVE
THROUGH THE AREA FRIDAY.  HOWEVER...IT APPEARS THAT THE ONLY FORCING
WILL BE SOME SHEAR VORTICITY ASSOCIATED WITH WITH THE UPPER JET
ROUNDING THE BASE OF THE EASTERN U.S. TROUGH.  SO...CONFIDENCE IS
NOT HIGH IN GETTING PRECIP AT THE END OF THE WEEK.  WILL PLAN ON
SEVERELY CURTAILING PRECIP TOWARD THE END OF THE WEEK.

THANKS MOB AND LIX FOR COORDINATION THIS AFTERNOON.  PRELIMINARY
NUMBERS TO FOLLOW.

FCSTID = 10
JAN   64  82  63  81 /  30  40  30  40
MEI   65  83  63  81 /  30  30  30  30

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

In the hours before

Special weather statement, Mar 17, 3:23 PM CST, 2 hours 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CST SUN MAR 17 2002

...THUNDERSTORMS...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. HOWEVER...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND OVERNIGHT
MAINLY ALONG AND NORTH OF INTERSTATE TWENTY. THUNDERSTORMS ARE
EXPECTED TO BE NUMEROUS ALONG AND NORTH OF A FRONTAL BOUNDARY
NEAR AN OXFORD TO GREENVILLE TO BASTROP LOUISIANA LINE. AN
ISOLATED THUNDERSTORM MAY DEVELOP FARTHER SOUTH OF THE FRONT DUE
TO ABUNDANT MOISTURE AND WARM AFTERNOON TEMPERATURES...HOWEVER
THESE SHOULD DISSIPATE BY SUNSET.

SOUTHERLY WINDS WILL CONTINUE TO PROVIDE A MOSTLY SHALLOW LAYER
OF MOISTURE FROM THE GULF OF MEXICO. THE AIRMASS REMAINS QUITE
DRY ALOFT. AS THE WARM AND MOIST AIR INTERACTS WITH THE
FRONT...THUNDERSTORMS COULD PERSIST OVERNIGHT ACROSS THE DELTA
REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
LIGHTNING STRIKES AND HEAVY RAINS.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE REQUIRED THROUGH TONIGHT.

...FLOODING...
MINOR PONDING OF WATER ON ROADS AND IN LOW LYING AREAS WILL BE
POSSIBLE THROUGH TONIGHT ALONG AND NORTH OF THE STALLED FRONTAL
BOUNDARY. THE FRONT MAY DRIFT EASTWARD INTO THE DELTA REGION
LATER TONIGHT AS RAINFALL INCREASES OVER ARKANSAS.  UPPER LEVEL
WINDS WILL BE SOUTHWESTERLY ABOVE THE FRONT OVER NORTH
MISSISSIPPI AND THIS WILL KEEP THUNDERSTORMS MAINLY NORTH OF THE
FRONT. THIS MEANS ANY ONE AREA COULD GET SEVERAL THUNDERSTORMS
PRODUCING PERIODS OF HEAVY RAINFALL.

THE SOIL ACROSS THE REGION REMAINS WET FROM SATURDAY/S RAINS. ANY
ADDITIONAL RAIN WILL RUN OFF QUICKLY AND CAUSE TEMPORARY PONDING
AND EVEN OVER SPILL FROM DITCHES AND SMALL STREAMS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.